MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/13/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This event is currently under investigation.
 
Event or Problem Description
During a varicocele embolization to spermadic vein procedure on the (b)(6) year old male patient, the coil unraveled inside the vein and parts of it ended in the renal vein.The ir had to use vascular retrieval forceps to remove the parts of the coil.No piece of the device remained in the patient's body.No adverse effects to the patient were reported due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation / evaluation: a review of complaint history, the device history record, drawings, instructions for use (ifu), manufacturing instructions, specifications, quality control and a visual inspection of the returned device were conducted during the investigation.The returned coil was trapped by the snare and was inside the distal tip of the company's catheter.We were able to remove the coil and snare through the distal end of the catheter.We then ran a 0.035 wireguide through the catheter and found no occlusion or evidence as to why the coil might have been caught in the catheter.During the inspection, the tip of the catheter was damaged.There was approximately 2.6 cm of the proximal end of the coil intact.The remainder of the coil was completely unraveled.The weld from the distal tip could not be located.Due to the unraveling, we are unable to confirm if the coil was manufactured dimensionally to specification.A review of production records showed that during the production of lot 6047618, there were no nonconformances during the manufacturing process.The device is shipped with ifu.The ifu gives device description, intended use, warnings, precautions, product recommendations and instructions for placement of the device.The ifu includes the instruction in step 6, "perform final angiogram to confirm coil position within the target vessel." based on the information provided and review of the device, we are unable to draw a conclusion as to why the coil unraveled.Per the quality engineering risk assessment, no further action is required.We have notified the appropriate internal personnel and will continue to monitor for similar events.
 
Event or Problem Description
During a varicocele embolization to spermadic vein procedure on the (b)(6) year old male patient, the coil unraveled inside the vein and parts of it ended in the renal vein.The ir had to use vascular retrieval forceps to remove the parts of the coil.No piece of the device remained in the patient's body.No adverse effects to the patient were reported due to this occurrence.Additional information received on 14 april 2016 stated: the coil unraveled whilst in the catheter.The doctor said it felt like the proximal end of the coil was stuck in the catheter (under imaging part of the coil could be seen proximal to the rest of the coil in the catheter).The doctor tried to spin the catheter and push the coil to get it out but this did not help.It appeared that the coil had come undone from the distal end and caught inside the catheter.The doctor inserted a micro snare through the same catheter and snared the coil.He tried to pull it back into the sheath but he couldn't get it in so he pulled the sheath, catheter, coil (inside and outside of the catheter) through the heart and out of the patient.

Brand Name
NESTER PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5550828
Report Number1820334-2016-00218
Device Sequence Number895677
Product Code KRD
UDI-Device Identifier00827002269927
UDI-Public(01)00827002269927(17)200914(10)6047618
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberMWCE-35-14-12-NESTER
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/13/2016
Device Age7 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/06/2016
Supplement Report FDA Received Date06/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age26 YR